Texas, 2015

Tornadoes and Hail in Texas, May 16, 2015

May 16, 2015 · NWS AMA · 15 events in 7 counties and zones

Plentiful moisture ahead of an approaching weather system brought widespread rainfall to the area Friday night. By Saturday morning the rain and thunderstorms had mostly pushed east into Oklahoma, but the environment over the Texas Panhandle remained very moist.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Plentiful moisture ahead of an approaching weather system brought widespread rainfall to the area Friday night. By Saturday morning the rain and thunderstorms had mostly pushed east into Oklahoma, but the environment over the Texas Panhandle remained very moist. As temperatures warmed and instability increased, thunderstorms intensified and became more numerous. Some of the thunderstorms became severe producing large hail and damaging winds. A supercell thunderstorm moved into Donley County around 12:30 PM CST and spawned three tornadoes as it tracked northeast across Donley, Collingsworth and Wheeler counties. Damage was mostly limited to barns, trees and power poles across rural sections of these counties. However, one home sustained significant roof damage north of Hedley. Isolated EF-1 damage occurred in two tornadoes otherwise damage was consistent with an EF-0 tornado for most of its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 16, 12:39 PM CST, 26 minutes earlier.

Area forecast discussion, May 16, 12:39 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
139 PM CDT SAT MAY 16 2015

.UPDATE...
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL BUT THE WESTERN OK
PANHANDLE THROUGH 8 PM CDT. REASONING/THINKING REMAINS SIMILAR AS IN
UPDATE BELOW. MOST FAVORABLE ENVIRONMENT LOOKS TO BE ACROSS THE
SOUTHEAST TX PANHANDLE NEAR AND SOUTH OF AN OUTFLOW BOUNDARY FROM
OVERNIGHT/EARLY MORNING CONVECTION...WHERE WARMEST TEMPS/HIGHEST
DEWPOINTS/STRONGEST INSTABILITY EXISTS.

KB

&&

.PREV DISCUSSION... /ISSUED 1213 PM CDT SAT MAY 16 2015/

..POTENTIAL FOR SEVERE STORMS INCREASING FOR PORTIONS OF THE AREA...

UPDATE...MAIN ISSUE THIS MORNING IS THE DRIER AIR HAS BEEN SLOW TO
ARRIVE FROM THE WEST. GIVEN THIS...STRONG UPPER LOW TO THE WEST WILL
HAVE A CHC TO INITIATE CONVECTION FURTHER WEST THEN PREVIOUSLY
EXPECTED. HAVE UPDATED TO RAISE POPS REMAINDER OF THE DAY IN WRN
ZONES...BUT STILL SHOWING GRADIENT WITH HIGHEST POPS IN THE EAST.
FAVORABLE SHEAR PROFILES AND INSTABILITY TOGETHER WITH STRONG LIFT
ASSOC W/ THE UPR LOW ALSO WILL PROVIDE A RISK OF SVR STORMS AND
POSSIBLY EVEN ISOLD TORNADO THIS AFTN. SPC HAS ALSO RESPONDED TO
CHANGES MODEL TRENDS BY EXTENDING THE SLIGHT RISK A BIT FURTHER WEST
ONCE AGAIN. IN FACT SOME OF THE AREA MAY HAVE A WATCH SOON. NOT
CONVINCED THE WIND ADVISORY IS GOING TO PAN OUT...ESP NRN AND ERN
SECTIONS IF NAM HAS BETTER HANDLE ON SITUATION AND WE BELIEVE IT
MIGHT. THAT SAID...HAVE NOT TRIMMED THE WIND ADVISORY JUST YET GIVEN
UNCERTAINTY.

AVIATION...MAIN ISSUE WILL BE ISOLD-SCT SVR STORMS IN THE AREA THIS AFTN...ESP
AMA EASTWARD. IFR CONDITIONS WILL LIKELY OCCUR IN AND NEAR THESE
STORMS. OTHERWISE...DRIER AIR WILL MOVE INTO THE REGION THIS EVENING
AND THIS SHOULD LEAD TO VFR CONDITIONS OVERNIGHT AS STORMS MOVE EAST
OF THE PANHANDLES.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

OK...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

&&

88/08
Hazardous weather outlook, May 16, 12:29 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
129 PM CDT SAT MAY 16 2015

OKZ001>003-TXZ001>020-162200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
129 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
EARLY THIS EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. SOME
STORMS ARE EXPECTED TO BECOME SEVERE...WITH LARGE HAIL UP TO TENNIS
BALL SIZE...DAMAGING WINDS TO 70 MPH...AND ISOLATED TORNADOES
POSSIBLE. A TORNADO WATCH IS IN EFFECT FOR ALL BUT THE WESTERN
OKLAHOMA PANHANDLE THROUGH 8 PM CDT.

IN ADDITION...SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND
50 MPH ARE EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL SECTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON INTO EARLY THIS EVENING
AS STORMS MOVE EAST OF THESE AREAS. A WIND ADVISORY IS IN EFFECT FOR THIS
AREA THROUGH 8 PM CDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
MONDAY NIGHT THROUGH FRIDAY. THE POTENTIAL FOR HEAVY RAIN MAY
INCREASE MONDAY NIGHT THROUGH TUESDAY NIGHT...WHICH MAY LEAD TO
FLOODING OR FLASH FLOODING OVER PARTS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING.

KB

In the hours before

Special weather statement, May 16, 8:46 AM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
946 AM CDT SAT MAY 16 2015

TXZ014-015-019-020-161530-
COLLINGSWORTH TX-DONLEY TX-GRAY TX-WHEELER TX-
946 AM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLLINGSWORTH...
WHEELER...EASTERN GRAY AND NORTHERN DONLEY COUNTIES UNTIL 1030 AM
CDT...

AT 936 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF MCLEAN...OR 21 MILES
NORTHEAST OF CLARENDON...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND TORRENTIAL RAINFALL ARE EXPECTED
WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...          SHAMROCK...           LELIA LAKE...
  HOWARDWICK...         GREENBELT LAKE...     SAMNORWOOD...
  QUAIL...              DOZIER...             WHEELER...
  TWITTY...             NEW MOBEETIE...       LELA...
  KELLERVILLE...        BRISCOE...            ALLISON...
  MCLEAN...             ALANREED...           MOBEETIE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3561 10056 3561 10008 3487 10033 3487 10104
TIME...MOT...LOC 1445Z 232DEG 33KT 3521 10057

MJG
Special weather statement, May 16, 12:26 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
126 PM CDT SAT MAY 16 2015

TXZ006-011-161900-
HARTLEY TX-OLDHAM TX-
126 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND WESTERN
HARTLEY COUNTIES UNTIL 200 PM CDT...

AT 118 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF NARA VISA...MOVING NORTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  ROMERO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3567 10305 3601 10281 3580 10242 3534 10304
      3535 10305
TIME...MOT...LOC 1826Z 216DEG 32KT 3565 10292

MJG
Special weather statement, May 16, 12:56 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
156 PM CDT SAT MAY 16 2015

OKZ001-TXZ001-161930-
CIMARRON OK-DALLAM TX-
156 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAM AND SOUTHEASTERN
CIMARRON COUNTIES UNTIL 230 PM CDT...

AT 145 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WARE...OR 13 MILES NORTHWEST OF DALHART...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BOISE CITY...         WARE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3677 10252 3668 10207 3609 10253 3608 10294
TIME...MOT...LOC 1856Z 215DEG 36KT 3628 10260

MJG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 4 tornado. Local standard time, as filed.

Hail, Donley

When
May 16, 1:05 PM CST
Where
Donley County, 4.87 mi S of Clarendon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.860, -100.890

Quarter size hail was reported 5 miles south of Claude.

Hail, Donley

When
May 16, 1:10 PM CST
Where
Donley County, 0.89 mi NE of Clarendon
Measured
1.25 in hail
Reported by
Public
Coordinates
34.940, -100.890

Hail was reported by the public in Clarendon. The size of the hailstones ranged from pea to half dollar.

Hail, Donley

When
May 16, 1:18 PM CST
Where
Donley County, 1.79 mi NE of Clarendon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.950, -100.880

Ping pong ball size hail was reported one mile northeast of Clarendon.

Tornado, Donley

When
May 16, 1:20 PM CST to 1:38 PM CST
Where
Donley County, 2.88 mi SE of Lelia Lake to 6.61 mi NNE of Hedley
Rating
EF1
Path length
8.59 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
34.873, -100.741

Although most of the damage along the path of this tornado was EF-0, isolated EF-1 damage occurred at a residence which sustained significant roof damage. There were also several large trees with snapped trunks near the property.

Hail, Donley

When
May 16, 1:31 PM CST
Where
Donley County, 0.57 mi E of Lelia Lake
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.900, -100.770

A report of golf ball size hail at Lelia Lake was relayed by broadcast media.

Tornado, Donley

When
May 16, 1:40 PM CST to 1:47 PM CST
Where
Donley County, 6.08 mi NNE of Hedley to 11.94 mi NE of Hedley
Rating
EF1
Path length
6 mi
Path width
100 yd
Continued into
Collingsworth, Tx (AMA)
Reported by
NWS Storm Survey
Coordinates
34.949, -100.622

This was the second tornado to cycle from the same parent supercell thunderstorm. Most of its track occurred in Collingsworth County. The tornado developed just east of where the first tornado lifted in extreme eastern Donley County. Much of the middle section of the track occurred across extremely rural sections of Collingsworth County near the Salt Fork Red River and was inaccessible to the survey team. However, radar evidence suggested a continuous path. Most damage was EF-0 along the path, however isolated EF1 damage occurred in two locations based on snapped power poles and tree trunks in two locations.

Hail, Sherman

When
May 16, 1:46 PM CST
Where
Sherman County, 4.44 mi SE of Mallett
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.300, -102.050

Quarter size hail was reported 3 miles south-southeast of Stratford.

Tornado, Collingsworth

When
May 16, 1:47 PM CST to 2:07 PM CST
Where
Collingsworth County, 10.08 mi NNW of Quail to 7.06 mi N of Dozier
Rating
EF1
Path length
16.48 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.006, -100.539

This tornado developed just east of where the first tornado lifted in Donley County and then continued into Collingsworth County. Much of the middle section of the track occurred across extremely rural sections of Collingsworth County near the Salt Fork Red River and was inaccessible to the survey team. However, radar evidence suggested a continuous path. Most damage was EF-0 along the path, however isolated EF1 damage occurred in two locations based on snapped power poles and tree trunks in two locations.

Hail, Randall

When
May 16, 1:56 PM CST
Where
Randall County, 14 mi S of Palo Duro Canyon State Park
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
34.750, -101.630

Tennis ball size hail was reported 6 miles west-southwest of Wayside.

Hail, Armstrong

When
May 16, 2:08 PM CST
Where
Armstrong County, 0.89 mi SE of Claude
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.110, -101.360

Quarter size hail was reported in Claude. This was the second hail-producing storm of the day to impact the town of Claude.

Hail, Armstrong

When
May 16, 2:12 PM CST
Where
Armstrong County, 4.57 mi W of Claude
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
35.110, -101.450

Amateur radio operators reported quarter to ping pong ball size hail 5 miles west of Claude.

Tornado, Wheeler

When
May 16, 2:14 PM CST to 2:25 PM CST
Where
Wheeler County, 2.16 mi W of Shamrock to 2 mi SSW of Twitty
Rating
EF0
Path length
5.49 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
35.223, -100.288

This was the third tornado to cycle from the same parent supercell thunderstorm, and the smallest of the three. The exact location and times of the beginning and ending points of the tornado are estimated using spotter reports, radar and survey results as end points were not accessible and occurred in open farmland. Damage was consistent with EF-0 along the path.

Hail, Carson

When
May 16, 2:24 PM CST
Where
Carson County, 1.38 mi N of Conway
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.220, -101.380

Quarter size hail was reported in Conway.

Hail, Collingsworth

When
May 16, 2:30 PM CST
Where
Collingsworth County, 5.91 mi SW of Dozier
Measured
2 in hail
Reported by
Public
Coordinates
35.010, -100.410

Two inch diameter hail was reported 7 miles north of Quail.

Hail, Sherman

When
May 16, 2:45 PM CST
Where
Sherman County, 5.72 mi WSW of Texhoma
Measured
1 in hail
Reported by
Public
Coordinates
36.480, -101.800

Quarter size hail was reported one mile southeast of Texoma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581558, 581559, 581560, 581573, 581562, 581574, 581563, 581575, 581564, 581565, 581567, 581576, 581568, 581570, 581571.